Missouri, 2025

Cold in Missouri, January 19 to 22, 2025

January 19 to 22, 2025 · NWS PAH · 8 events in 7 counties and zones

An Arctic front had moved across the Quad State region the previous day, bringing dangerous cold temperatures and breezy conditions beginning on the 19th. Portions of southeast Missouri experienced up to 3 intervals of wind chills around -5 degrees through the morning hours on the 22nd.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An Arctic front had moved across the Quad State region the previous day, bringing dangerous cold temperatures and breezy conditions beginning on the 19th. Portions of southeast Missouri experienced up to 3 intervals of wind chills around -5 degrees through the morning hours on the 22nd. An area of high pressure on the 20th was followed by a secondary cold front during the morning of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 19, 5:20 PM CST, 3 hours 40 minutes earlier. Its key messages:

  • Dangerously cold temperatures expected through Tuesday.
  • A Cold Weather Advisory is in effect tonight until tomorrow afternoon.
  • Temperatures moderate Wednesday through the end of the forecast period.
Area forecast discussion, Jan 19, 5:20 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
520 PM CST Sun Jan 19 2025

.KEY MESSAGES...

- Dangerously cold temperatures expected through Tuesday.

- A Cold Weather Advisory is in effect tonight until tomorrow
  afternoon.

- Temperatures moderate Wednesday through the end of the
  forecast period.

&&

.DISCUSSION...
Issued at 155 PM CST Sun Jan 19 2025

Aloft the longwave trof axis swings through today as the trof
continues to move off to the east. Behind it a deep and expansive
high pressure system moves in at the sfc. This will keep us dry and
cold with an arctic airmass in place. Lows tonight will be in the
single digits. A Cold Weather Advisory is in effect tonight until
tomorrow afternoon. Wind chill values will be between 0 and 10
below. Winds will be gusting to around 15-20 mph early on in the
night and then coming down by sunrise. Tomorrow winds calm down but
highs are only in the teens and 20s. Highs will be similar on
Tuesday. Another trof aloft swings through on Tuesday but will be
dry with continued high pressure at the sfc.

Wednesday temperatures start to moderate back to the 20s and 30s.
Late Thursday another trof swings through that looks like it could
have enough moisture with it to squeeze out some precip. NBM is dry
for now though through Saturday afternoon. The next best chance for
some precip is Saturday evening through Sunday with a shift in the
pattern to southwest flow aloft, a trof out west, and return flow at
the sfc.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 519 PM CST Sun Jan 19 2025

The TAFs are VFR. Gusty northwest winds will diminish through
the evening. Winds will become west or southwest in the morning,
but should be well under 10kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory until noon CST Monday for ILZ075>078-
     080>094.
MO...Cold Weather Advisory until noon CST Monday for MOZ076-087-111-
     112.
IN...Cold Weather Advisory until noon CST /1 PM EST/ Monday for
     INZ081-082-085>088.
KY...Cold Weather Advisory until noon CST Monday for KYZ001>022.

&&

DISCUSSION...SHAWKEY
AVIATION...DRS
Hazardous weather outlook, Jan 19, 2:10 PM CST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
210 PM CST Sun Jan 19 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
210 PM CST Sun Jan 19 2025 /310 PM EST Sun Jan 19 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Cold Weather Advisory is in effect for portions of the area
tonight. Minimum wind chill temperatures will range from zero to
10 below zero.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Cold Weather Advisory will remain in effect through Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Perry

When
January 19, 9:00 PM CST to January 22, 12:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cape Girardeau

When
January 19, 11:00 PM CST to January 21, 10:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Cold/Wind Chill, Bollinger

When
January 19, 11:00 PM CST to January 21, 10:00 AM CST
Where
Bollinger forecast zone
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Cold/Wind Chill, Stoddard

When
January 20, 12:00 AM CST to January 21, 10:00 AM CST
Where
Stoddard forecast zone
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Cold/Wind Chill, Butler

When
January 20, 3:00 AM CST to 5:00 AM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Cold/Wind Chill, Stoddard

When
January 20, 3:00 AM CST to 5:00 AM CST
Where
Stoddard forecast zone
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
January 21, 6:00 AM CST to 10:00 AM CST
Where
Wayne forecast zone
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Cold/Wind Chill, Carter

When
January 21, 6:00 AM CST to 10:00 AM CST
Where
Carter forecast zone
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1230684, 1230685, 1230686, 1230691, 1230689, 1230690, 1230687, 1230688.